Massachusetts, 2018

Winter Storm in Massachusetts, February 17 to 18, 2018

February 17 to 18, 2018 · NWS BOX · 7 events in 7 counties and zones

Low pressure from the Lower Mississippi Valley moved northeast and passed offshore of Nantucket, bringing snow to much of Southern New England from the evening of the 17th through the morning of the 18th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure from the Lower Mississippi Valley moved northeast and passed offshore of Nantucket, bringing snow to much of Southern New England from the evening of the 17th through the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 3:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 17, 3:58 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
358 PM EST Sat Feb 17 2018

.SYNOPSIS...
Fast moving low pressure will bring a plowable snow to southern
New England tonight, with the heaviest amounts near and south
of the Massachusetts turnpike. The snow will be over by daybreak
Sunday with rapidly improving conditions and temperatures rising
well above freezing. Warm frontal showers lift N across the
region for Monday followed by a warm-up for the mid week
period, potential record breaking warmth. Return to more
seasonable conditions by late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*** Periods of heavy snow ***

* Snow overspreads the region between 7 PM and 9 PM.
* Periods of heavy snow with rates of 1-2 in/hr possible
  especially around and just NW of the I-95 corridor in MA and
  RI.

Tricky forecast tonight for the immediate south coast. Still
monitoring trends in the near term high resolution guidance.
Only changes to the headlines early this afternoon was to
convert the Winter Storm Watch to a Winter Weather Advisory.
Expecting snow to mix with, or change to, some rain for a time
overnight. This would be enough to keep average snowfall totals
in the Advisory range. A few locations across the upper Cape may
stay snow long enough to get locally higher totals approaching
6 inches.

Gave some though to expanding a Winter Storm Warning farther
north. 17/12Z models have increased QPF slightly, as well as
shifted the axis of heaviest precipitation ever so slightly
northward. Snow ratios of 12-15:1 are expected north of the Mass
Pike, so the fluff factor could be enough to push snow totals
over 6 inches. No question on precipitation type there. At this
time, have greater confidence in snowfall totals of 4-6 inches,
just under the warning threshold. Decided to stay the course
given the fast progression of this system, and let later shifts
monitor trends this evening.

Decent lift and moisture within the dendritic growth zone
between 10 PM Saturday and 4 AM Sunday. This should be the
period of greatest snowfall. Timing will be crucial, a dry slot
should work eastward along the south coast of New England after
1 AM. This would effectively end the snowfall. Snowfall rates
of 1-2"/hr are possible in heavier bands. It would only take 3-4
hours of those snow rates to reach warning criteria.

Still some uncertainty regarding the precise location of the
heaviest banding, as well as the amount of snow along the
immediate south coast, where the marine influence from southeast
winds will be a huge factor.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The storm tonight will quickly depart within the progressive mid
level flow. High pressure will build into the Mid Atlantic
states, bringing drier and warmer conditions to southern New
England during this period. Expecting a decent amount of snow
melt Sunday afternoon. Good radiational cooling conditions
Sunday night could lead to the formation of black ice on
untreated surfaces.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
*/ Highlights...

 - Showers on Monday
 - Above average temperatures Tuesday and Wednesday
 - Following some rain, return to seasonable conditions late week

*/ Overview...

Split flow parked out across the N-Central Pacific. S-stream
dipping towards Hawaii into the ITCZ where anomalous westerlies
prevail with a lingering phase 7 MJO. N-stream ridging into
Alaska. The two under- going confluence into Western N America.
N-stream energy sheared S capturing S-stream mild, moist
westerlies before ejecting NE. A sub- tropical ridge builds off
the SE CONUS as does the integrated water vapor transport into
SE Canada, an anti-cyclonic Rossby wave break emerges into the N
Caribbean. On the warm side of the thermal wind profile,
looking at a surge of warmer than average conditions, shots of
wet weather suppressed by mid-level subsidence, blustery SW
winds throughout. Will hit on the targets of opportunity below.

*/ Discussion...

Monday...

Warm frontal light to moderate rain late and overnight.
Isentropic ascent, convergent forcing. Precipitable waters
+1-inch, expect higher outcomes N/W along SW-facing high terrain
slopes, away from the building H5 sub-tropical ridge. Cold air
eroding with breezy SW winds, gusts up to 30 mph initially
before warmer air aloft inverts mixing to off. Both clouds and
dewpoints increasing, potential fog issues given colder waters,
ground. Non-diurnal temperature trend towards Tuesday morning
as H925 temperatures warm above +10C.

Tuesday into Wednesday...

Potential record-breaking warmth, especially Wednesday. Please
see the CLIMATE section below for record highs established on
February 21st and for all of February since records began. H925
temperatures warming to +12-16C, H85 temperature anomalies +20C.
Going with the cold front holding off till Wednesday night. A
question of clouds hampering sunshine. Dry above H9, fair amount
of low-level moisture to mix out below that given higher
dewpoints. Breezy SW winds aiding in mechanical mixing along
with anticipated daytime heating, expect cloud breaks over the
interior while socked-in along the S/SE coast, especially
evening and overnight periods. It's amazing you only have to
look back 1-year to get an idea on potential outcomes. Not the
same synoptic pattern but can gain insight as to possible
impacts. Stay conservative, hold highs in the 60s. SW gusts 30
to 35 mph possible.

Wednesday night into Thursday Night...

Showers at first along a sweeping cold front, suppressed in with
its intensity by the sub-tropical ridge. Expect light outcomes.
Then a cool down to more seasonable temperatures beneath high
pressure. It could be into Friday morning we'll see our coldest
temperatures more so if radiational cooling materializes.

Friday onward...

If the sub-tropical H5 ridge weakens, thermal wind profiles
shifting S/E, will be watching waves of energy out of the
confluent base of a H5 trof over the W CONUS. On what side of
the envelope and specific timing of individual waves, all
pertinent on potential outcomes that at this time are uncertain.
Preference to the EC ensemble mean.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Through 23Z this evening...High confidence. VFR. Winds around
10 kt veer through E to SE this afternoon.

Tonight...High confidence in trends. Moderate confidence in
timing. A quick moving winter storm passes SE of New England
with -SN developing between 00Z and 02Z across all of New
England, then periods of +SN with 1-2 in/hr snowfall rates
continue from about 03Z-09Z, especially across portions of
CT/RI and SE MA. Accums on runways expected. The SN then tapers
off between 09Z and 12Z from W-E. Peak uncertainty across
Cape/Islands, where some rain may mix in. Winds out of the S
with a few gusts to about 20 kt across coastal areas.

Sunday...High confidence. VFR. NW wind gusts up to 25 knots.

Sunday Night...VFR.

KBOS Terminal...High confidence in TAF overall, timing of lower
categories this evening may be off a bit.

KBDL Terminal...High confidence in TAF overall, timing of lower
categories this evening may be off a bit.

Outlook /Monday through Thursday/...Moderate to High

Washington's Birthday: VFR. Breezy. SHRA likely.

Monday Night: Mainly VFR, with areas IFR possible. Breezy. SHRA
likely.

Tuesday: Mainly VFR, with areas IFR possible. Breezy. Slight
chance DZ.

Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance DZ.

Wednesday: Mainly VFR, with local MVFR possible. Breezy.

Wednesday Night: VFR. Chance SHRA.

Thursday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

Poor visibility with gusty E-SE winds expected tonight in snow
and rain. Gusts could approach 30 kt. Rough seas expected to
build once more across the outer coastal waters Sunday. Gusty NW
winds develop in the wake of a departing low pressure, too.
Small Craft Advisories posted for all the waters at some point
tonight into Sunday.

Outlook /Monday through Thursday/...Moderate to High

Washington's Birthday: Low risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of seas approaching 5 ft. Chance
of rain showers.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers likely.

Tuesday: Winds less than 25 kt. Local rough seas. Slight chance
of drizzle.

Tuesday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of drizzle.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers.

Wednesday Night: Winds less than 25 kt. Local rough seas.
Chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.CLIMATE...

Record Highest Observed Temperature for February...
(since records began)

Boston.........73 (02/24/2017)
Hartford.......73 (02/24/1985)
Providence.....72 (02/24/1985)
Worcester......69 (02/24/2017)

Record High Temperatures (Tuesday 20th / Wednesday 21st)...

February.......20th......21st.....

Boston.........68 (1930) 63 (1906)
Hartford.......69 (1930) 63 (1930)
Providence.....69 (1930) 63 (1930)
Worcester......65 (1930) 59 (1930)

Record Warmest Low Temperature...

February.......20th......21st.....

Boston.........46 (1930) 45 (1994)
Hartford.......50 (1981) 49 (1981)
Providence.....48 (1981) 50 (1981)
Worcester......47 (1981) 43 (2002)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 PM this evening to 7 AM EST Sunday
     for CTZ002>004.
MA...Winter Storm Warning from 7 PM this evening to 7 AM EST Sunday
     for MAZ011>013-016>021.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Sunday for MAZ002>010-014-015-022-023-026.
RI...Winter Storm Warning from 7 PM this evening to 7 AM EST Sunday
     for RIZ001>007.
MARINE...Small Craft Advisory from 7 AM to 2 PM EST Sunday for
     ANZ231>234.
     Small Craft Advisory from 8 AM to 1 PM EST Sunday for ANZ230.
     Small Craft Advisory from 7 AM to noon EST Sunday for ANZ236.
     Small Craft Advisory from 7 AM to 1 PM EST Sunday for ANZ235-
     237.
     Small Craft Advisory from 7 PM this evening to 6 PM EST Sunday
     for ANZ250-256.
     Small Craft Advisory from 7 PM this evening to 1 PM EST Sunday
     for ANZ251.
     Small Craft Advisory from midnight tonight to 10 PM EST Sunday
     for ANZ254.
     Small Craft Advisory from 7 PM this evening to 10 PM EST
     Sunday for ANZ255.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Sipprell
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
CLIMATE...Sipprell
Hazardous weather outlook, Feb 17, 4:11 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
411 PM EST Sat Feb 17 2018

MAZ002>010-014-015-022-023-026-182115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Southeast Middlesex MA-Suffolk MA-Barnstable MA-Dukes MA-
Northern Middlesex MA-
411 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern and western interior
and southeast coastal Massachusetts excluding Nantucket.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ011>013-016>021-RIZ001>007-182115-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
411 PM EST Sat Feb 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Northern Connecticut...Rhode
Island excluding Block Island...and central interior Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ024-RIZ008-182115-
Nantucket MA-Block Island RI-
411 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for Block Island and Nantucket.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northern Worcester

When
February 17, 7:00 PM EST to February 18, 11:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Snowfall of from five to seven inches fell on Northern Worcester County.

Winter Storm, Northwest Middlesex County

When
February 17, 7:00 PM EST to February 18, 7:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Broadcast Media
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

From seven to eight inches of snow fell on Northwest Middlesex County.

Winter Storm, Western Middlesex

When
February 17, 8:00 PM EST to February 18, 7:00 AM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Snowfall of four to eight inches fell on Western Middlesex County.

Winter Storm, Western Essex

When
February 17, 8:00 PM EST to February 18, 7:00 AM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

From seven to eight inches fell on Western Essex County.

Winter Storm, Eastern Essex

When
February 17, 8:00 PM EST to February 18, 7:00 AM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

From four to seven inches of snow fell on Eastern Essex County. At 615 AM EST in Saugus, a large branch on wires blocked the intersection of Winter Street and Johnson Road.

Winter Storm, Southeast Middlesex

When
February 17, 8:00 PM EST to February 18, 7:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

From five to seven inches of snow fell on Southeast Middlesex County.

Winter Storm, Suffolk

When
February 17, 8:30 PM EST to February 18, 8:00 AM EST
Where
Suffolk forecast zone
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

From five to seven inches of snow fell on Suffolk County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741343, 741349, 741344, 741345, 741346, 741347, 741348.